This site is no longer active. Please click here for details.

A boy at an Aleppo hospital is seen being examined for alleged exposure to chemical agents. (Reuters)

Dr. Zaher Sahloul, an American physician and president of the Syrian American Medical Society (SAMS),  has just returned from his sixth mission to Syria. While there, he visited half a dozen hospitals where doctors claim they have treated patients for exposure to chemical nerve agents. VOA reporter Cecily Hilleary reached him by phone in Chicago and asked him what evidence he had seen to support claims that chemical weapons have been used in Syria’s conflict, now in its 26th month.

Below please find transcribed highlights of the interview. You can listen to it in full using the audio player at the bottom of this post.

Hilleary: What was the purpose of your visit?

Sahloul: The purpose of the visit was to check on the medical situation in general, because what we do in SAMS is to support medical relief and make sure that hospitals and doctors have the capacity to treat patients they are seeing – whether [these are] patients who have been injured with shrapnel or bombing wounds or [patients with] chronic illnesses – and provide them with medical supplies and medications and so forth. So the purpose was not really related to chemical weapons.

But what I noticed this time was that all of the hospitals I visited this time have [put in place] plans for chemical weapon attacks – which is very interesting – but at the same time, sad. It looks like the medical community is bracing for another attack. And they have these decontamination tents that they have erected in front of the emergency room at every hospital. It’s locally produced and it has three sections. The first section is for when the patient enters the tent, so that they can remove the clothing; the second section, so they can shower the patient and remove the chemical agent; and the third section, to put on a gown and then the patient can enter the Emergency Room so they can be seen by Emergency Room personnel.

They also started stocking antidotes and supplies like oxygen tubes and Ambu bags [hand-held devices used to help patients who are not breathing adequately] to deal with the situation in the case that they have a large-scale [chemical weapons] attack.

“It’s very unlikely that in these six or seven areas you had exposure to insecticides, especially since everyone reported a similar pattern: That you have an explosion, usually a missile, usually from a fighter jet or from a helicopter, and then people see white smoke, and then they start to have symptoms…” – Dr. Zaher Sahloul

The problem is that they do not have the protective gear that is needed. The physicians or emergency room personnel who first get into contact with the patients, they should have special protective gear, with masks and so forth. But they have only the basic ones we use for exposure to patients who have exposure to bacterial infections and things like that, which wouldn’t be helpful in chemical weapon exposure. So we are trying to provide them with this particular gear; so I took with me about 112 face masks, special face masks to be used at least by medical personnel in a few hospitals.

I have not treated myself patients who were exposed to chemical weapons. I have spoken with the physicians who did.

Hilleary: And what kind of symptoms were they seeing and what did they suspect had been used?

A decontamination tent is seen in front of an Aleppo hospital. Courtesy - Zaher Sahloul, MD

Sahloul: In the six or seven attacks that we spoke to physicians about, they all reported similar symptoms. And these attacks happened in Homs in December of last year – that was the first reported one – and then we had two in Aleppo. The largest one was on March 19 in the area of Khan al-Asal, and there were about 40 people who died and more than 300 who were admitted to the hospitals for symptoms. Some of them ended up on the ventilator in the ICU. And in that attack also, there were seven medical personnel who treated patients who had symptoms, and one of them was a nurse whose heart stopped so they had to shock her.

The second attack in Aleppo was in the area of Ash Sheykh Maqsoud, where about three people died in the same family – two children, one of them 18 months-old and their mom – and patients were transported also to different hospitals. We provided, actually, at that time, an organization that we work with, an NGO, with antidote, and they used it on some of the patients.

Hilleary: What antidote is that?

Sahloul: It’s Atropine. Atropine is an antidote for what’s called cholinergic agents. All the patients had symptoms consistent with cholinergic syndrome, so the patients had respiratory and neurologic symptoms – respiratory, including shortness of breath, bronchospasm, a lot of secretion and respiratory failure requiring mechanical ventilation, large concentration oxygen – and also neurologic symptoms [such as] confusion, convulsions, and some of them went into comas – and also eye symptoms. So these are the symptoms that patients had. And these are consistent with a syndrome. We call it cholinergic syndrome, where you have increased concentration of a neurotransmitter called acetylcholine. It’s known that some of the chemical agents, especially nerve agents, cause this syndrome, and it can be reversed by atropine. That’s what we have been trying to provide.

Hilleary: Which I assume is in short supply there.

“Other less harming agents like tear gas and chlorine, for example, will not cause neurologic symptoms, will not cause death.” – Dr. Zaher Sahloul

Sahloul: Definitely. Because every patient needs about between 10 to 20 ampules of atropine injections, and because of the use of these antidotes in the previous attacks, there’s an increased demand for it. We purchased about 20,000 ampules from Turkey and also locally, in Damascus, and then provided them to some of the hospitals that are dealing with the situation or are expecting chemical attacks.

Hilleary: Going back, Doctor, you say that the symptoms are consistent with exposure to nerve agents. Are they consistent with exposure to anything else? Something less harmful, for example, tear gas, white phosophorus, at close range?

Sahloul: The only other chemical agents that can cause these symptoms are insecticides. It’s very unlikely that in these six or seven areas you had exposure to insecticides, especially since everyone reported a similar pattern: That you have an explosion, usually a missile, usually from a fighter jet or from a helicopter, and then people see white smoke, and then they start to have symptoms. It’s very unlikely that you have this related to exposure to insecticide. Other less harming agents like tear gas and chlorine, for example, will not cause neurologic symptoms, will not cause death. So that’s what makes me think this is more likely to be a more dangerous form of chemical agents or chemical weapons.

Listen to Cecily Hilleary’s full interview with Dr. Zaher Sahloul:

Cecily Hilleary

Cecily began her reporting career in the 1990s, covering US Middle East policy for Dubai-TV English. She has lived and/or worked in the Middle East, North Africa and Gulf regions, consulting and producing for several regional radio and television networks and production houses, including MBC, Al-Arabiya, the former Emirates Media Incorporated and Al-Ikhbaria. She brings to VOA and MEV a keen understanding of the region's top social, cultural and political issues.

Add comment